I'm a month from finishing my Accutane course, and I'm VERY anxious to get some laser treatments for my red nose and cheeks. He claims that 3 months will be enough time for my skin to heal after Accutane to get laser treatments. While I really want the treatments... I've read 6-12 months is the norm. I plan to get aggressive with my laser treatments, possibly purpuric. Should I be concerned with my doctors recommendation?
Can I Get Laser Treatment 3 Months Post Accutane?
Botox Price Calculator
What would you like to change?
Enter your info to request custom estimates from three local providers.
These providers will send a more accurate price based on your needs.
Doctor Answers 4
Non-ablative laser treatment is safe after Accutane®
Many years ago there was concern that CO2 laser treatment of scars during the first 6 months after a patient came off Accutane® [isotretinoin] for acne could be associated with poor healing or atypical scarring, similar to what was occasionally seen if dermabrasion was done in the first 6 months after Accutane.
There is much clinical experience to show that there is no increased risk of scarring or other problems if a patient has non-ablative laser treatment or intense pulsed light [IPL] treatment while on Accutane® or shortly after stopping Accutane®. The one remote possiblity is that if you got a severe blistering burn during such treatment, the burn might heal more slowly if were on or had just come off Accutane®.
Kevin C. Smith MD FRCPC Niagara Falls Ontario
Laser after accutane treatment
Generally speaking we do advise 6-12 months of no laser treatment after accutane treatment. However, it depends on which laser and what settings are used. If you are talking about an IPL or BBL type device for rosacea or redness & brown spots, then 3-4 months would be just fine. For a deeper laser like a resurfacing laser or fractionated laser, I would wait a minimum of 6 months.
Laser and Accutane
Though there are some reports in the literature that suggest waiting 6 months post isotretinoin (Accutane) is based on faulty data, there is not much data out there about treating before that time. Isotretinoin makes skin more fragile (waxing for example can rip off the top layers of skin easily) and take longer to heal. The vascular lasers can cause side effects of swelling, prolonged redness and rarely blister. I personally would not treat someone with my Vbeam laser before the 6 months post isotretinoin. Though you are anxious to begin, anything that increases your risk should be avoided.
Hope that helps.
Madeline Krauss, M.D.
You might also like...
Laser treatments should be postponed for 6-12 months after Acutane
Laser treatments should be postponed for 6-12 months after Acutane. Even that warning must be tempered by what laser will be used, ablative or non-ablative, and what energies will be used. Why risk more injury after having gone throught the difficulties of taking Acutane in order to clear one's skin.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.